Drug-Induced Acute Cholestatic Liver Damage in a Patient with Mutation of UGT1A1

Igino Rigato*; Monica Cravatari; Claudio Avellini; Euro Ponte; Saveria Lory Crocè; Claudio Tiribelli

Disclosures

Nat Clin Pract Gastroenterol Hepatol. 2007;4(7):403-408. 

In This Article

Treatment and Management

No specific treatment exists for drug-related hepatotoxicity, with the exception of acetaminophen intoxication (for which administration of N-acetylcysteine is recommended). The only medical action that can be taken is suspension of the drug treatment causing toxicity. If the drug is vitally important, the dosage should be reduced if no substitutes are available. In the case of abnormal liver function tests in the absence of additional symptoms, the drug should be continued only if it is being used to treat a serious disease (e.g. isoniazid for the treatment of tuberculosis) and a stringent monitoring of liver function is recommended.

Drug-related liver damage usually has a good prognosis, especially if treatment with the offending drug is halted at the first onset of symptoms or the first detection of laboratory markers of damage. A complete recovery is usually observed several weeks after the suspension of the drug. If the drug is not discontinued it can lead to the development of fulminate liver failure or chronic liver damage and cirrhosis.

A rechallenge test with the drug suspected of causing damage can improve the assessment of causality between hepatotoxicity and drug intake, but carries the potential danger of further liver damage and so is not usually performed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....